Colorado, 2005

Hail and Damaging Winds in Colorado, June 15, 2005

June 15, 2005 · NWS PUB · 13 events in 9 counties and zones

7 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 3:19 AM MST, 8 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 3:19 AM MST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
419 AM MDT WED JUN 15 2005

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS INCLUDE TEMPERATURES AND POPS ALONG WITH THE
POSSIBILITY OF SEVERE WEATHER ACROSS THE PLAINS.

CURRENTLY...WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER UTAH WITH
CLOUDS AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
THIS WILL BE THE TRIGGER FOR THUNDERSTORMS TODAY ACROSS THE
CWFA.

TODAY...SHORT WAVE TOPS RIDGE AND WILL MOVE ACROSS THE EAST IN THE
AFTERNOON.  IT WILL PROVIDE LIFT...ALONG WITH MID AND UPPER LEVEL
MOISTURE.  STEEP LAPSE RATES OF GREATER THAN 9C/KM AND SUFFICIENT
MOISTURE YIELDS PRECIPITATION CHANCES OVER THE ENTIRE AREA. ISOLATED
THUNDER OVER THE WESTERN HALF OF THE AREA THIS MORNING AS WAVE
IS VIGOROUS ENOUGH TO SPARK LIGHTNING IN ARCHULETA AND HINSDALE
COUNTIES JUST TO OUR WEST.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF THE AREA THROUGH THE
DAY. WITH INCREASING SOUTHWEST FLOW...LEE TROUGH/DRY LINE PUSHES
ACROSS THE FAR EASTERN PLAINS IN THE AFTERNOON...WITH SOUNDINGS
INDICATING CAPES BETWEEN 1500-2500 J/KG FAR EASTERN PLAINS. DRY LINE
AND SYNOPTIC LIFT...INSTABILITY AND MARGINAL BULK SHEARS BETWEEN 25
AND 30 KTS...SO COULD SEE A FEW STRONG TO SEVERE STORMS POP IN THE
AFTERNOON IN THE EAST...WITH MAIN THREATS BEING LARGE HAIL WITH FAST
UPDRAFTS...AND STRONG WINDS...WITH DCAPES OVER 2K J/KG IN FAR EAST.

TONIGHT...WAVE PASSES ON TO THE EAST AND ATMOSPHERE STABILIZES IN
THE EARLY EVENING...EVEN OUT EAST.  SLIGHT CHANCE TO CHANCE POPS
KEPT THROUGH MIDNIGHT...THEN SKIES WILL BECOME MOSTLY CLEAR -TLM-

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

THE UPR RIDGE WL STILL BE OVR THE AREA ON THU BUT ANOTHER WEAK
SHRTWV IS EXPECTED TO MOVE OVR THE AREA AND COULD CAUSE A FEW
SHOWERS AND TSTMS OVR THE ERN MTS AND PLAINS DURING THE AFTERNOON
AND EVENING HOURS.  ON THE FAR E PLAINS DEW POINTS ARE EXPECTED TO BE
IN THE 50S...AND AFTERNOON CAPE VALUES ARE FORECAST TO RANGE FROM
AROUND 600 J/KG OVR EL PASO COUNTY...TO AROUND 2600 J/KG OVR PROWERS
AND BACA COUNTIES. SO WE COULD SEE A COUPLE SEVERE STORMS MAINLY OVR
THE FAR SERN PLAINS.

ON FRI THE UPR RIDGE AXIS WL HAVE SHIFTED E OF THE AREA AS AN UPR
TROF MOVES ONTO THE W COAST. WE COULD SEE SOME ISOLD SHOWERS/TSTMS
DEVELOP OVR SOME OF THE ERN AREAS IN THE AFTERNOON...BUT THE MODELS
REALLY ARE NOT INDICATING MUCH.  MSTR APPEARS TO BE LACKING AND IT
DOES NOT LOOK LIKE THERE ARE ANY UPR LVL DISTURBANCES TO HELP GET
THINGS GOING. THE GFS INDICATES SOME SLIGHTLY COOLER AIR MOVING INTO
THE FAR ERN PLAINS...WHILE THE NAM KEEPS THINGS AS WARM AS ON THU.
WL STICK CLOSER TO THE NAM FOR NOW.

SAT THE UPR HIGH WL BE CENTERED OVR NRN MEXICO AND THEN IT SHIFTS
NORTHWARD INTO WRN TX FOR SUN AND DRIFTS A LITTLE WESTWARD FOR MON
AND TUE.  IN GENERAL THE WEA SHOULD REMAIN DRY...BUT THERE IS ALWAYS
THE POSSIBILITY OF A FEW DIURNAL SHOWERS/TSTMS DEVELOPING.

TEMPS THU THE PERIOD WL REMAIN ABOVE NORMAL.  THE WARM TEMPS AND
GENERALLY DRY WEA WL ALLOW FUELS TO DRY THRU THE PERIOD WHICH WL BE
A FIRE WEA CONCERN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 15, 10:33 AM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT WED JUN 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1133 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE HIGHER TERRAIN THIS AFTERNOON...SPREADING ACROSS THE I-25
CORRIDOR AND ACROSS THE FAR EASTERN PLAINS THROUGH THE EARLY EVENING.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE EASTERN
PLAINS...WITH THE GREATEST THREAT BEING IN CROWLEY...OTERO...EASTERN
LAS ANIMAS...KIOWA...BENT...PROWERS...AND BACA COUNTIES.

THE MAIN THREATS FROM ALL STORMS WILL BE CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL LESS THAN 1/2 INCH IN
DIAMETER. LARGE HAIL TO AROUND 1 INCH IN DIAMETER WILL BE POSSIBLE
WITH THE STRONGEST STORMS ACROSS THE FAR EASTERN PLAINS LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF THE SOUTHEAST MOUNTAINS AND PLAINS THURSDAY AND FRIDAY.
THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45
MPH...AND HAIL UNDER 1/2 INCH IN DIAMETER. HOWEVER ON THURSDAY...
THERE WILL BE THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS OVER
THE FAR SOUTHEAST PLAINS...INCLUDING KIOWA...PROWERS AND BACA
COUNTIES...WHICH COULD PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE EASTERN PLAINS FROM AROUND NOON
TO 6 PM TODAY.

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Las Animas

When
June 15, 11:36 AM MST to 11:41 AM MST
Where
Las Animas County, 11 mi S of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -104.517

Hail, Costilla

When
June 15, 12:12 PM MST to 12:17 PM MST
Where
Costilla County, 7 mi SE of Ft Garland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -105.350

Hail, Teller

When
June 15, 12:15 PM MST to 12:20 PM MST
Where
Teller County, Woodland Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -105.067

Thunderstorm Wind, Pueblo

When
June 15, 12:59 PM MST
Where
Pueblo County, Pueblo West
Measured
53 kt (61 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.333, -104.750

Thunderstorm Wind, Pueblo

When
June 15, 1:30 PM MST
Where
Pueblo County, 3 mi W of Pueblo West
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.800

Thunderstorm Wind, Pueblo

When
June 15, 1:40 PM MST
Where
Pueblo County, 6 mi ENE of Pueblo
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.300, -104.500

Thunderstorm Wind, El Paso

When
June 15, 1:47 PM MST
Where
El Paso County, 9 mi SSE of Fountain
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.567, -104.633

Hail, Otero

When
June 15, 2:00 PM MST to 2:05 PM MST
Where
Otero County, 2 mi N of Swink
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
38.050, -103.633

Thunderstorm Wind, Otero

When
June 15, 2:11 PM MST
Where
Otero County, Cheraw
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.100, -103.500

Thunderstorm Wind, Crowley

When
June 15, 2:25 PM MST
Where
Crowley County, Ordway
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -103.750

Thunderstorm Wind, Kiowa

When
June 15, 3:15 PM MST
Where
Kiowa County, Haswell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.150

Hail, Baca

When
June 15, 3:25 PM MST to 3:30 PM MST
Where
Baca County, 11 mi E of Campo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -102.383

Hail, Kiowa

When
June 15, 4:15 PM MST to 4:20 PM MST
Where
Kiowa County, Sheridan Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -102.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456186, 5456187, 5456188, 5456189, 5456190, 5456191, 5456192, 5456193, 5456194, 5456195, 5456196, 5456197, 5456198.